Argus was not himself when he was on the pain medication. We bipeds can liken it to being on a heavy dose of Vicodin or Percocet. He was groggy and lethargic, appearing to be “drunk” or “high” most of the time — but not in the party-party-party kind of way. When Greg got home from North Carolina last Friday, Argus barely lifted his head to greet him. Those of you who know how much Argus LOVES Greg, you can attest that this proved the point of just how bad he feels.
We started weaning him back from the tramadol on Saturday and hoped it wouldn’t induce more panting, shivering, and crying during the night. I saw an instant change in his behavior and even, seemingly, his attitude. He started “smiling” again and seemed eager to go outside with me. On Monday, I let him lead me on a walk and he took us 7 blocks before getting tired! We sat down for about 20 minutes to watch the world pass by and he was able to run home after that. We went out for a walk along the Bay that evening and snuggled in for more people watching, enjoying the sunset and a glass of wine.
The doctors at Davis on Tuesday suggested we stop the tramadol altogether and only give it on an as-needed basis. Fine by me! But now there are new drugs with the chemotherapy.
One of the unknown variables with chemo is how a particular dog will react to the potential side-effects. So many dogs I’ve heard about skate through with no side effects at all and the overall statistics are promising, so there is hope. Argus has an “iron stomach” that doesn’t get fussy with changing his food or when he eats something vile off the side of the trail. I realize none of this really matters when it comes to medication, especially strong drugs like those intended to fight cancer. But a mama can hope, right?
When Argus was doing so well upon coming home Tuesday evening, I was even more hopeful. He ate his dinner fervently, he took his role as Addy’s Protector very seriously, he settled easily on the couch… And then he lost it. Lost his lunch, as it were. The most unfortunate thing is that we were in an unfamiliar house with an even more unfamiliar back yard. He kept going in and out and I thought he just wanted to go home because he was loitering around the car. So I made him come inside and settle. About 10 seconds later, he puked on the floor right in front of the door. Thank goodness for tile flooring!
Let’s add even more drugs! This time, the anti-nausea variety.
After puking up the first one I gave him within a few minutes, I finally got another one in him and we had a reasonably restful night. I really hope he builds a tolerance for these drugs (is that possible?). I would hate for our chances at a few more months with him to be dashed because of his intolerance to the side effects.